Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arthritis Rheum. 2011 Nov;63(11):3633-9. doi: 10.1002/art.30514.

Post-epidemic eosinophilia-myalgia syndrome associated with L-tryptophan.

Author information

  • 1Northwestern University Feinberg School of Medicine, Chicago, Illinois, USA.

Abstract

Eosinophilia-myalgia syndrome (EMS) is characterized by subacute onset of myalgias and peripheral eosinophilia, followed by chronic neuropathy and skin induration. An epidemic of EMS in 1989 was linked to consumption of L-tryptophan that had originated from a single source. Following the ban by the Food and Drug Administration (FDA) on the sale of L-tryptophan, the incidence of EMS declined rapidly. Moreover, no new cases have been described since the FDA ban was lifted in 2005. We report the clinical, histopathologic, and immunogenetic features of a new case of L-tryptophan-associated EMS, along with evidence of activated transforming growth factor β and interleukin-4 signaling in the lesional skin.

Copyright © 2011 by the American College of Rheumatology.

PMID:
21702023
[PubMed - indexed for MEDLINE]
PMCID:
PMC3848710
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley Icon for PubMed Central
    Loading ...
    Write to the Help Desk